Persistent aura-like visual symptoms without demonstrable infarction temporally associated with discontinuation of hormonal contraception: a case report

Journal of Medical Case Reports, 2026

Full text Open access: Gold Metadata (CSL-JSON)
DOI 10.1186/s13256-026-06668-7
Data confidence 70 medium
How this score is calculated

It is built from checkable properties of the record itself: whether the article has a DOI, how many independent sources confirmed its data, whether the required fields are filled in, and how recent the latest confirmation is. Disagreement between sources and a missing identifier lower it. A value of 80 or above means the record was published without further checking; 60 to 79 means it is published at reduced confidence, with a manual check advisable. A record verified by an editor by hand is never pushed below 90 by a recalculation. This scores our data about the article, not the article itself.

Abstract

Persistent aura without infarction is an ICHD-3 diagnosis requiring symptoms typical of a patient's previous auras except for their duration. Atypical persistent visual symptoms in a patient with migraine can mimic acute ischemia and require cautious classification. Their relationship to discontinuation of exogenous hormonal contraception is uncertain. A woman of German ethnicity, residing in Kazakhstan, in her 30s with a 16-year history of migraine with aura developed a painless visual syndrome lasting approximately 14 days, beginning 23 days after discontinuing a 13-year combined oral contraceptive regimen. A first routine-care session of abobotulinumtoxinA was administered on the day of contraceptive discontinuation. The persistent symptoms—visual fog, impaired focusing, exertion-related diplopia, photopsia, and marked visual sensitivity—were qualitatively different from her usual right-sided scintillating scotoma with sensory and speech symptoms. Neurological and neuro-ophthalmological examinations were unremarkable. Brain magnetic resonance imaging showed no restricted diffusion or structural abnormality. The symptoms resolved completely during the first spontaneous menstrual period after contraceptive discontinuation. Because the persistent phenotype was not typical of her previous aura, the episode did not strictly fulfill ICHD-3 criterion B for persistent aura without infarction. This case describes an atypical persistent aura-like visual syndrome without demonstrable infarction temporally associated with discontinuation of combined hormonal contraception. Hormonal-contraceptive discontinuation, abobotulinumtoxinA administration, and menstrual-cycle changes were temporally correlated exposures; none can be assigned a causal role. Normal diffusion-weighted imaging supported the absence of a demonstrable acute infarction but did not establish the etiology. The diagnostic label was therefore framed as suspected migraine-related rather than as a categorical ICHD-3 diagnosis.